Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 2, 2014, 6:53 PM PDT for Klamath County, Oregon. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2014, 6:53 PM PDT (01:53 UTC)
- Expired
- Jul 2, 2014, 7:15 PM PDT
- In force
- 22 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Klamath County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 2961 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
727
WUUS56 KMFR 030153
SVRMFR
ORC035-030215-
/O.NEW.KMFR.SV.W.0003.140703T0153Z-140703T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
653 PM PDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON...
* UNTIL 715 PM PDT
* AT 649 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER-SIZED HAIL. THIS
STORM WAS LOCATED OVER CENTRAL KLAMATH
COUNTY...OR 32 MILES EAST OF CRATER LAKE...AND MOVING NORTH AT 5
MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
LAT...LON 4331 12160 4322 12136 4295 12147 4299 12157
4305 12170
TIME...MOT...LOC 0151Z 202DEG 6KT 4307 12154
$$
SANDLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:02 PM PDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 2, 3:02 PM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
302 PM PDT WED JUL 2 2014
.DISCUSSION...THUNDERSTORMS ARE DEVELOPING JUST EAST OF THE
CASCADES NEAR CHEMULT THIS AFTERNOON WITH ABOUT 25-50 CLOUD TO
GROUND LIGHTNING STRIKES IN THE LAST HOUR OR SO. THESE STORMS ARE
FORMING IN RESPONSE TO A SHORTWAVE TROUGH MOVING THROUGH WITH
CAPES AROUND 1500 J/KG. EXPECT ADDITIONAL STORMS TO DEVELOP EAST
OF THE CASCADES THIS AFTERNOON/EVENING. STORMS WILL MOVE
NORTHEASTWARD ACROSS NORTHERN KLAMATH AND LAKE COUNTIES THEN GET
MORE OF A PUSH EAST-NORTHEASTWARD AS WINDS ALOFT SHIFT TO MORE OF
A WESTERLY DIRECTION. THERE WAS A BIT OF A CAP IN AREAS TO THE
SOUTH AND WEST EARLIER THIS AFTERNOON, BUT THIS IS ERODING AND
EXPECT ISOLATED TO SCATTERED STORMS TO ALSO DEVELOP FROM NEAR THE
SHASTA/TRINITY/SOUTHERN SISKIYOU COUNTY BORDER NORTHEASTWARD TO
THE GOOSENEST AREA. THESE WILL LIKELY SPREAD INTO NORTHWEST MODOC
AND SOUTHERN KLAMATH/LAKE COUNTIES THIS EVENING. THE STRONGEST
STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND SOME HAIL. RED FLAG
WARNINGS REMAIN IN EFFECT FOR THESE AREAS UNTIL 11 PM PDT AND CAN
BE VIEWED AT RFWMFR.
LATER TONIGHT, THE ATMOSPHERE WILL STABILIZE AND THE SHORTWAVE
TROUGH WILL SHIFT TO THE EAST. ONLY A SLIGHT CHANCE OF
THUNDERSTORMS WILL PERSIST BEYOND 11 PM PDT FOR PORTIONS OF
EASTERN LAKE COUNTY. MOST OF THE REST OF THE AREA WILL BE DRY
TONIGHT, BUT A MARINE PUSH IS EXPECTED ALONG THE COAST. THIS WILL
CAUSE SOME LOW CLOUDS TO DEVELOP ALONG THE COAST THIS EVENING,
THEN MAINLY NORTH OF THE UMPQUA DIVIDE OVERNIGHT. THERE MAY BE
ENOUGH LOW-LEVEL MOISTURE TO SQUEEZE OUT SOME DRIZZLE ALONG THE
NORTH COAST, SO HAVE ADDED THAT TO THE FORECAST. CLOUDS AND
DRIZZLE SHOULD DISSIPATE MID-LATE MORNING THURSDAY. SHOULD BE DRY
ALL AREAS THURSDAY AFTERNOON WITH FORCING AND AXIS OF INSTABILITY
EXITING THE AREA TO THE EAST. TEMPERATURES MAY BE A TOUCH LOWER,
BUT OVERALL WILL BE VERY SIMILAR TO TODAY'S READINGS.
MAINLY DRY, VERY WARM WEATHER CAN BE EXPECTED ACROSS THE AREA FOR
THE 4TH OF JULY WEEKEND WITH TYPICAL AFTERNOON AND EVENING
BREEZES, THOUGH BREEZES MAY BE A LITTLE MORE GUSTY OVER THE EAST
SIDE AND IN MODOC COUNTY FRIDAY AFTERNOON AND EVENING. HIGH
TEMPERATURES WILL BE IN THE LOW TO MID 90S IN THE ROGUE VALLEY AND
IN THE UPPER 80S TO AROUND 90 NEAR KLAMATH FALLS.
MODEL 850 TEMPS GET BACK INTO THE MID 20S CELSIUS MONDAY AND
TUESDAY OF NEXT WEEK WHICH WOULD TRANSLATE INTO ANOTHER PERIOD OF
HOT WEATHER WITH HIGHS IN THE UPPER 90S AND EVEN LOWER 100S AGAIN
FOR MEDFORD. INSTABILITY BEGINS TO SHOW UP AGAIN MONDAY AFTERNOON
ACROSS THE SOUTHERN PORTION OF THE CWA, BUT HAVE LEFT THE FORECAST
DRY DUE TO LACK OF TRIGGER. SHORT WAVE ACTIVITY PICKS UP BY
TUESDAY/WEDNESDAY, SO HAVE INTRODUCED SLIGHT CHANCE OF
THUNDERSTORMS FOR SOUTHERN SECTIONS AT MIDWEEK. SPILDE
&&
.AVIATION...BASED ON THE 02/18Z TAFS...
THE MAIN CONCERN THROUGH THIS EVENING WILL BE THE POTENTIAL FOR
SIGNIFICANT THUNDERSTORM DEVELOPMENT EAST OF THE CASCADES THIS
AFTERNOON AND EVENING, AS WELL AS IN NORTHERN CALIFORNIA MAINLY IN
SISKIYOU AND MODOC COUNTIES EAST OF THE MARBLE MOUNTAINS. EXPECT
GUSTY OUTFLOW WINDS NEAR AND WITHIN THUNDERSTORMS THIS AFTERNOON AND
EVENING, AS WELL AS SIGNIFICANT RAINFALL NORTH OF MOUNT SHASTA,
POSSIBLY RESULTING IN MVFR TO LOCAL IFR AT TIMES. THIS
EVENING...MARINE STRATUS WILL FORM AGAIN ALONG THE COAST RESULTING
IN MVFR AND OCCASIONAL IFR CIGS. ELSEWHERE VFR CIGS WILL BE THE
PREDOMINATE CONDITION AFTER 6Z. -PETRUCELLI
&&
.MARINE...UPDATED WEDNESDAY 2 JULY 300 AM PDT...
HIGH PRESSURE WILL STRENGTHEN FROM THE WEST TODAY LEADING TO
INCREASING NORTH WINDS AND BUILDING SEAS MAINLY OVER THE SOUTHERN
WATERS THIS AFTERNOON AND EVENING. THESE GUSTY NORTH WINDS WILL
CONTINUE INTO FRIDAY BEFORE DIMINISHING AS HIGH PRESSURE NUDGES
THE THERMAL TROUGH INLAND. A WEAKENING COLD FRONT WILL BRUSH BY
TO THE NORTH ON SATURDAY BRINGING LIGHTER WINDS. WINDS WILL
STRENGTHEN AGAIN SUNDAY INTO MONDAY AS A STRONGER THERMAL TROUGH
DEVELOPS ALONG THE COAST.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ624-625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CAZ280>282-284-285.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
UNTIL 5 PM PDT FRIDAY FOR PZZ350-356-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT FRIDAY FOR
PZZ356-376.
MAS/MAP/RESIn the hours before
Special weather statement, Jul 2, 2:22 PM PDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 222 PM PDT WED JUL 2 2014 ORZ030-022200- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 222 PM PDT WED JUL 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN LAKE AND NORTHERN KLAMATH COUNTIES UNTIL 300 PM PDT... AT 219 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES EAST OF CRESCENT...OR 58 MILES EAST OF OAKRIDGE. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. FOR MORE INFORMATION...VISIT OUR WEB PAGE AT WWW.WEATHER.GOV/MEDFORD. LAT...LON 4362 12143 4361 12117 4343 12126 4347 12148 TIME...MOT...LOC 2121Z 180DEG 0KT 4355 12134 PETRUCELLI
Special weather statement, Jul 2, 3:32 PM PDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 332 PM PDT WED JUL 2 2014 ORZ030-031-022315- CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 332 PM PDT WED JUL 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE AND CENTRAL KLAMATH COUNTIES UNTIL 415 PM PDT... AT 329 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF JACKSON CREEK FOREST CAMP... OR 41 MILES EAST OF CRATER LAKE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...SILVER LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4342 12119 4322 12090 4291 12132 4303 12151 TIME...MOT...LOC 2232Z 220DEG 17KT 4304 12133 FB
Special weather statement, Jul 2, 3:43 PM PDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 343 PM PDT WED JUL 2 2014 CAZ080-081-083-022330- CENTRAL SISKIYOU COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-WESTERN SISKIYOU COUNTY CA- 343 PM PDT WED JUL 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 430 PM PDT... AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAZELLE...OR 16 MILES SOUTH OF YREKA... MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GAZELLE AND GRENADA AND INTERSTATE 5. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4173 12259 4160 12232 4138 12254 4148 12274 TIME...MOT...LOC 2242Z 208DEG 10KT 4151 12259 PETRUCELLI
Special weather statement, Jul 2, 5:17 PM PDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 517 PM PDT WED JUL 2 2014 CAZ080-081-083-084-030100- CENTRAL SISKIYOU COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA-WESTERN SISKIYOU COUNTY CA- 517 PM PDT WED JUL 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SISKIYOU COUNTY UNTIL 600 PM PDT... AT 500 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORMS PRODUCING 1/2 INCH DIAMETER HAIL IN THE CITY OF MONTAGUE...WHICH IS JUST EAST OF YREKA. THE STORM WAS MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS. THERE WERE OTHER THUNDERSTORMS IN THE AREA AND MORE DEVELOPMENT IS EXPECTED INTO THE EARLY EVENING HOURS. AREAS AFFECTED BY THIS STORM INCLUDE...DEER MOUNTAIN SNOW PARK...HIGHWAY 97 GRASS LAKE AND MOUNT HEBRON...JUANITA LAKE CAMPGROUND AND BRAY. LAT...LON 4145 12275 4197 12237 4165 12181 4133 12267 TIME...MOT...LOC 0013Z 221DEG 9KT 4164 12237 SANDLER
Special weather statement, Jul 2, 5:29 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 529 PM PDT WED JUL 2 2014 CAZ083>085-ORZ029-030115- KLAMATH BASIN OR-MODOC COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA- 529 PM PDT WED JUL 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KLAMATH...NORTHWESTERN MODOC AND NORTHEASTERN SISKIYOU COUNTIES UNTIL 615 PM PDT... AT 528 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTHEAST OF DORRIS...MOVING NORTHEAST AT 5 TO 10 MPH. BRIEF HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER ARE POSSIBLE WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...LAVA BEDS NATIONAL MONUMENT... TULELAKE...NEWELL...CLEAR LAKE NATIONAL WILDLIFE REFUGE AND MALIN. FOR MORE INFORMATION...VISIT OUR WEB PAGE AT WWW.WEATHER.GOV/MEDFORD. LAT...LON 4209 12130 4179 12103 4164 12177 4186 12188 TIME...MOT...LOC 0026Z 219DEG 2KT 4170 12181 SANDLER
Local storm report, Jul 2, 6:00 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
600 PM PDT WED JUL 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 8 ESE GRENADA 41.60N 122.38W
07/02/2014 E0.75 INCH SISKIYOU CA TRAINED SPOTTER
PENNY SIZED (3/4 INCH) HAIL FOR AROUND 5
MINUTES AROUND 5:30PM. PEA SIZED HAIL
CURRENTLY FALLING. WHOLE YARD IS COVERED IN
HAIL. 0.73 INCHES OF RAIN IN 20 MINUTES.
LOTS OF THUNDER & LIGHTNING HAIL DURATION 5
MINUTES OBSERVER LOCATION 16.1 MILES SE OF
YREKA
0500 PM HAIL 9 ESE GRENADA 41.61N 122.35W
07/02/2014 E0.25 INCH SISKIYOU CA TRAINED SPOTTER
PEA SIZED HAIL REPORTED FOR ROUGHLY 5
MINUTES, AROUND 5PM (SPOTTER ESTIMATE).
REPORTED A FEW GUSTS, BUT GENERALLY WEAK
WINDS. HAIL DURATION 5 MINUTES OBSERVER
LOCATION SOUTH CENTRAL YREKA
&&
NWS MEDFORD OR
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:29 PM PDT | Special Weather Statement | MFR | 46 min | |
| Jul 2, 6:10 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 35 min |
| Jul 3, 3:29 AM PDT | Fire Weather Watch | MFR | Harney, Klamath, Lake | 9 hr |
| Jul 3, 12:31 PM PDT | Red Flag Warning | MFR | Harney, Klamath, Lake | 33 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.